Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 22, 2012, 11:25 PM CST for Muhlenberg County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2012, 11:25 PM CST (05:25 UTC)
- Expired
- Feb 23, 2012, 12:03 AM CST
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Muhlenberg County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 11:45 PM CST | HAIL 0.5 | Powderly, KY | PEA TO MARBLE SIZE HAIL IN POWDERLY - HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
749
WUUS53 KPAH 230525
SVRPAH
KYC177-230615-
/O.NEW.KPAH.SV.W.0023.120223T0525Z-120223T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1125 PM CST WED FEB 22 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1215 AM CST.
* AT 1124 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR GRAHAM...OR 9 MILES SOUTHEAST OF MADISONVILLE...AND MOVING
SOUTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
GREENVILLE...GRAHAM...POWDERLY...DUNMOR AND DRAKESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3706 8694 3707 8698 3706 8705 3724 8738
3735 8732 3722 8689 3718 8689 3717 8691
3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0526Z 294DEG 39KT 3726 8734
WIND...HAIL <50MPH 1.00IN
$$2 follow-up statements
912
WWUS53 KPAH 230546
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CST WED FEB 22 2012
KYC177-230615-
/O.CON.KPAH.SV.W.0023.000000T0000Z-120223T0615Z/
MUHLENBERG KY-
1146 PM CST WED FEB 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MUHLENBERG COUNTY IN WESTERN KENTUCKY UNTIL 1215 AM CST...
AT 1141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR GREENVILLE...MOVING SOUTHEAST AT 45 MPH.
THIS STORM PRODUCED QUARTER SIZE HAIL ON THE SOUTH SIDE OF
MADISONVILLE AROUND 1125 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3706 8694 3707 8698 3706 8705 3718 8721
3729 8712 3722 8689 3718 8689 3717 8691
3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0545Z 294DEG 39KT 3718 8710
WIND...HAIL <50MPH 1.00IN
$$582
WWUS53 KPAH 230603
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 AM CST THU FEB 23 2012
KYC177-230613-
/O.CAN.KPAH.SV.W.0023.000000T0000Z-120223T0615Z/
MUHLENBERG KY-
1203 AM CST THU FEB 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MUHLENBERG COUNTY
IN SOUTH CENTRAL KENTUCKY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3706 8694 3707 8698 3706 8705 3718 8721
3729 8712 3722 8689 3718 8689 3717 8691
3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0603Z 294DEG 39KT 3710 8688
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:58 PM CST, 8 hours 27 minutes earlier.
Area forecast discussion, Feb 22, 2:58 PM CST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CST WED FEB 22 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CST WED FEB 22 2012 20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT. HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE FA. AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH AND EAST. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CST WED FEB 22 2012 IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS 15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY. AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS INDICATED WITH THIS FEATURE. BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6 AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1146 AM CST WED FEB 22 2012 WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR. S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW. TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE VALID TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Feb 22, 10:34 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1034 PM CST WED FEB 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1034 PM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED THUINDERSTORMS ARE POSSIBLE THIS EVENING GENERALLY SOUTH AND EAST OF A LINE FROM ROCKPORT INDIANA TO MARION KENTUCKY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK OF A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING WINDS GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING. JP
In the hours before
Special weather statement, Feb 22, 9:39 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 939 PM CST WED FEB 22 2012 ILZ086-087-230445- SALINE-GALLATIN- INCLUDING THE CITIES OF...HARRISBURG...SHAWNEETOWN 939 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND GALLATIN COUNTIES IN SOUTHERN ILLINOIS... A STRONG THUNDERSTORM WILL MOVE EASTWARD ACROSS SOUTHERN SALINE AND GALLATIN COUNTIES THROUGH 1030 PM. THIS STORM WILL CONTAIN HAIL UP TO THE SIZE OF DIMES AND HEAVY RAIN. THE STORM WILL PASS JUST SOUTH OF HARRISBURG AND EQUALITY...AND THEN BE LOCATED NEAR SHAWNEETOWN BY 1030 PM. MY
Special weather statement, Feb 22, 10:00 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST WED FEB 22 2012 ILZ090-091-230500- POPE-HARDIN- INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN 1000 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POPE AND HARDIN COUNTIES IN SOUTHERN ILLINOIS... A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS NORTHERN POPE COUNTY INTO HARDIN COUNTY. THIS STORM WILL CONTAIN HAIL UP TO THE SIZE OF NICKELS. WINDS MAY BE GUSTY...ON THE ORDER OF 30 TO 40 MPH. THE STORM WILL AFFECT THE COMMUNITIES OF EDDYVILLE...KARBER RIDGE...AND CAVE IN ROCK BY 11 PM. MY
Special weather statement, Feb 22, 10:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1035 PM CST WED FEB 22 2012 KYZ010-013-015-016-230545- CRITTENDEN-CALDWELL-WEBSTER-HOPKINS- INCLUDING THE CITIES OF...MARION...PRINCETON...DIXON... MADISONVILLE 1035 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...CRITTENDEN...HOPKINS...AND CALDWELL COUNTIES IN WESTERN KENTUCKY... A VERY STRONG THUNDERSTORM WILL CONTINUE MOVING SOUTHEAST INTO WESTERN KENTUCKY. THE STRONGEST PART OF THE STORM WILL PASS BETWEEN STURGIS AND MARION ON ITS WAY TO PROVIDENCE AND CLAY. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. MY
Local storm report, Feb 22, 11:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL PROVIDENCE 37.40N 87.75W
02/22/2012 E0.88 INCH WEBSTER KY TRAINED SPOTTER
NICKEL SIZE HAIL.
&&
DPSpecial weather statement, Feb 22, 11:06 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1106 PM CST WED FEB 22 2012 KYZ016-017-021-230615- HOPKINS-CHRISTIAN-MUHLENBERG- INCLUDING THE CITIES OF...MADISONVILLE...HOPKINSVILLE... GREENVILLE 1106 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HOPKINS...MUHLENBERG...AND CHRISTIAN COUNTIES IN WESTERN KENTUCKY... A VERY STRONG THUNDERSTORM WILL CONTINUE MOVING SOUTHEAST AT 40 MPH ACROSS WESTERN KENTUCKY. THE STRONGEST PART OF THE STORM WILL PASS OVER MADISONVILLE ON ITS WAY TO GREENVILLE. HAIL UP TO THE SIZE OF NICKELS WAS REPORTED IN PROVIDENCE WHEN THIS STORM PASSED THROUGH THE CITY. NICKEL SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY TO CONTINUE WITH THIS STORM. MY
Local storm report, Feb 22, 11:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 4 W MADISONVILLE 37.34N 87.58W
02/22/2012 E0.25 INCH HOPKINS KY TRAINED SPOTTER
DIME SIZE HAIL 4 MI W OF MADISONVILLE.
&&
DPNearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.